Virginia, 2004

Damaging Winds in Virginia, June 1, 2004

June 1, 2004 · NWS RNK · 9 events in 8 counties and zones

A dissipating complex of thunderstorms across eastern Kentucky and West Virginia sent a gust front east into southwest Virginia. The combination of winds from this gust front and downburst winds from dissipating storms caused numerous trees to fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A dissipating complex of thunderstorms across eastern Kentucky and West Virginia sent a gust front east into southwest Virginia. The combination of winds from this gust front and downburst winds from dissipating storms caused numerous trees to fall. The amount of trees which fell was exacerbated due to soil conditions being nearly saturated from recent heavy rains. Powerlines were also downed in Giles and Rockbridge Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 6:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 1, 6:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT TUE JUN 1 2004

.SHORT TERM...UPDATE

GRIDS AND ZFP UPDATED PER CURRENT MCS MOVING ACROSS WVA.  SVR
THUNDERSTORM WATCH #372 IS IN EFFECT UNTIL 10 PM...BUT ANTICIPATE
THUNDERSTORMS TO WEAKEN BY THEN PER WESTERLY DOWNSLOPE WIND.  AT 23
UTC...RADAR INDICATED A LINE OF THUNDERSTORMS FROM LWB-BLF. GUST
FRONT WAS PRODUCING NEAR 50 MPH WINDS.  A SPOTTER REPORTED A WIND
GUST OF 40 MPH IN RUPERT WVA...WRN GREENBRIER COUNTY. WIND GUST
BETWEEN 25-30 MPH WAS REPORTED AT THE BKW AIRPORT.  REFLECTIVITIES
HAVE TRENDED DOWNWARD THE LAST HOUR...SO WILL USE A SPECIAL WEATHER
STATEMENT TO COVER STRONG WINDS UNLESS HIGHER REPORTS ARE OBSERVED.
AS TSTMS WEAKEN...STILL ANTICIPATE A PRETTY STRONG GUST FRONT TO
COME THROUGH THE AREA WITH WINDS OF 25 TO 40 MPH FOR PLACES LIKE
BLACKSBURG AND ROANOKE.

.LONG TERM...

WED NIGHT THROUGH TUE...
ETA AND GFS MODELS AGREE IN MOVING TROUGH ALOFT ALONG WITH SURFACE
COOL FRONT THROUGH THE REGION WED NIGHT INTO THU.  THIS WILL TRIGGER
SCT SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. HIGH PRESSURE OVER
THE LOWER GREAT LAKES WILL BUILD SOUTH TOWARD THE REGION LATE THU
INTO FRIDAY.  THIS WILL RESULT IN RAPID DRYING AND DECREASING CLOUDS
THU PM.   WITH HIGH CRESTING OVER THE REGION LATE THU NIGHT EXPECT
BELOW NORMAL LOW TEMPS. ON THE BACK SIDE OF THE HIGH A WARM FRONT
WILL DRIFT NORTH TOWARDS THE REGION OVER THE WEEKEND.  THIS WILL
RESULT IN INCREASING CLOUDS AND AN EVENTUAL THREAT OF SHOWERS &
THUNDERSTORMS.  TEMPERATURES WILL RISE TO NORMAL LEVELS FOR THE
WEEKEND.  PREVIOUS FORECAST WAS INLINE WITH THIS SCENARIO WITH ONLY
MINOR ADJUSTMENTS MADE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 1, 5:20 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT TUE JUN 1 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020932-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
620 PM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW
RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE
GREENBRIER VALLEY OF WEST VIRGINIA.  THE THREAT SHOULD END BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR A FEW HOURS THIS EVENING.

In the hours before

Special weather statement, Jun 1, 5:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT TUE JUN 1 2004

VAZ007-010-011-018>020-WVZ042>045-020000-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
600 PM EDT TUE JUN 1 2004

...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA...

AT 600 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE
STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY
PASS THROUGH. THE STORMS SHOULD REACH WESTERN SECTIONS OF GREENBRIER
AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON
AROUND 630 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS
FURTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG AROUND 700
PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG
IN VIRGINIA AROUND 730 PM.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 5:13 PM EST, 1 hour 17 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT TUE JUN 1 2004

VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020406-
ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-
GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-TAZEWELL VA-
613 PM EDT TUE JUN 1 2004

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW
RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE
GREENBRIER VALLEY OF WEST VIRGINIA.  THE THREAT SHOULD END BY
MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 5:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT TUE JUN 1 2004

VAZ007-010-011-018>020-WVZ042>045-020000-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
635 PM EDT TUE JUN 1 2004

...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA...

AT 630 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE
STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY
PASS THROUGH. THE STORMS SHOULD MOVE THROUGH WESTERN SECTIONS OF
GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND
RAINELLE...SOUTHWARD TO HINTON BETWEEN 630  AND 730 PM. IF THEY HOLD
TOGETHER...THEY WILL REACH LOCATIONS FARTHER EAST...SUCH AS
BLUEFIELD...UNION...LEWISBURG BETWEEN 700 AND 730 PM...AND THEN TO
WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA
AROUND 800 PM.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 1, 6:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT TUE JUN 1 2004

VAZ007-010-011-018>020-WVZ042>045-020000-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA-
700 PM EDT TUE JUN 1 2004

...A LINE OF THUNDERSTORMS WITH STRONG WINDS WILL MOVE THROUGH
SOUTHEAST WEST VIRGINIA BETWEEN 700 AND 800 PM...

AT 700 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE
STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH.

BETWEEN 700 AND 730 PM THESE STORMS WILL MOVE THROUGH LEWISBURG
AND HINTON. BETWEEN 730 AND 800 PM THESE STORMS ARE EXPECTED TO MOVE
THROUGH BLUEFIELD AND UNION WEST VIRGINIA...THEN APPROACH THE ALLEGHANY
HIGHLANDS OF VIRGINIA AND INTO THE NORTHERN PART OF THE NEW RIVER
VALLEY FROM PEARISBURG TO BLAND AROUND 800 PM.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR
STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER
APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A
SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
June 1, 6:30 PM EST
Where
Alleghany County, Callaghan
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.800, -80.083

Thunderstorm Wind, Bath

When
June 1, 6:30 PM EST
Where
Bath County, Millboro
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.967, -79.600

Thunderstorm Wind, Tazewell

When
June 1, 6:35 PM EST
Where
Tazewell County, Richlands
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.100, -81.817

Thunderstorm Wind, Rockbridge

When
June 1, 6:45 PM EST
Where
Rockbridge County, Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.983, -79.500

Thunderstorm Wind, Tazewell

When
June 1, 7:00 PM EST
Where
Tazewell County, Amonate
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.183, -81.650

Thunderstorm Wind, Bland

When
June 1, 7:00 PM EST
Where
Bland County, Bland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -81.117

Thunderstorm Wind, Giles

When
June 1, 7:30 PM EST
Where
Giles County, Mountain Lake
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -80.550

Thunderstorm Wind, Radford (C)

When
June 1, 7:31 PM EST to 7:34 PM EST
Where
Radford (C) County, Radford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -80.417

Thunderstorm Wind, Montgomery

When
June 1, 7:45 PM EST
Where
Montgomery County, Pilot
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.050, -80.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406859, 5406860, 5406852, 5406853, 5406854, 5406855, 5406856, 5406857, 5406858.